Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Painful gout on foot. Is it a consequence of eating foods with high purine level?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1975
Answered : 245 Questions

I am a mid 50's man. I have a "gout" on my left foot recently. It really hurts.
This is my first experience of gout.
What I eat now is nothing different than those of years ago.
Then why it happens only now?
Is it a consequence of continuous eating of specific foods that contain high "purine" level?
Some one said that the pill that I have been taking daily over the last 10 years, finesteride 1mg, must have caused this problem.
Is that right? Does it contain purines that can convert to uric acid to cause gout?

I look forward to your answer soon.

Happy Holidays and Happy New Year!

Posted Mon, 7 May 2012 in Bones, Muscles and Joints
Answered by Dr. Geeta Sundar 43 minutes later

First of all, thank you for the new year wishes, and wish you the same.

Finasteride which you may be taking for hair loss or prostate enlargement does not cause gout as a side effect. It does not contain purines to convert into uric acid.

As we age, our kidneys' ability to throw out uric acid reduces and it accumalates in the blood and gets deposited in joints, due to which chances of getting gout increases. So, if you are consuming purine XXXXXXX diet since many years, now you are facing this problem.

You can avoid drugs diuretics, aspirin, nicotinic acid, and do reduce your intake of fish, marine products, red meat, Mushrooms, spinach, asparagus, cauliflower.

Chronic alcohol intake also increases production of uric acid.

Hope my answer has helped you. Please accept my answer in case you have no follow up queries.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor